Kansas, 2019High Wind in Kansas, December 1, 2019
December 1, 2019 · NWS ICT · 4 events in 4 counties and zones
Strong winds moved through central and portions of south central Kansas beginning on the afternoon of November 30th 2019, and lasting into the early morning hours of December 1st, 2019. This is a continuation from the high wind event on November 30th, 2019.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds moved through central and portions of south central Kansas beginning on the afternoon of November 30th 2019, and lasting into the early morning hours of December 1st, 2019. This is a continuation from the high wind event on November 30th, 2019.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 30, 11:49 PM CST, 11 minutes earlier.
Area forecast discussion, Nov 30, 11:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1149 PM CST Sat Nov 30 2019
.SHORT TERM...(This evening through Tuesday night)
Issued at 254 PM CST Sat Nov 30 2019
Tonight:
Winds continue to be the primary focus for this period. Combo of
increasing surface pressure gradient, good lapse rates for most of
the night and stronger winds just off the surface all suggest
going headlines are on track. Anticipate winds to continue to to
increase the rest of the afternoon in central KS and remain strong
through at least midnight, if not a bit longer. The stronger winds
are also expected to spread south during the evening. Outside
chance of a sprinkle or snow flake in the vicinity of KSLN during
the night as 850MB moisture and some transient lift rotate around
low, but chances too small to mention at this time. Temperatures
will be slower to cool this evening given strong winds.
Sunday:
Clouds will be a challenge with the western edge of low level
moisture likely sloshing along northeast border of forecast area
and with substantial sunshine along western border. Temperatures
also a bit challenging given both clouds and flow that borders on
downslope vs weak cold air advection.
Monday-Tuesday:
Surface ridge axis slowly moves east of the area on Monday with
return flow developing. A weak trough in the northern stream moves
through on Tuesday with an associated surface wind shift, but
otherwise little fanfare. -Howerton
.LONG TERM...(Wednesday through Saturday)
Issued at 254 PM CST Sat Nov 30 2019
With fairly complex upper pattern, especially in western US/east
Pacific, confidence in forecast this far out is lower than normal.
1200 UTC GFS and ECMWF seemingly have a better handle keeping
current northern stream system separate from the east Pacific
cutoff low and trough than prior runs. How that low ejects into
the plains due to the upstream kicker is less than certain.
Medium range models have had a couple of chances with this
scenario this fall/winter, but skill has been less than optimal.
Generally followed along with initialization chances for rain on
Thursday- Thursday night, but interpolated hourly precipitation
chances to get precipitation prior to it becoming a wintry mix or
snow. -Howerton
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1143 PM CST Sat Nov 30 2019
Very strong west to northwest winds in the 30-50 knot range will
continue through the night and into at least the morning hours on
Sunday. Some 4000-5000 ft clouds will also rotate into central KS
as we remain within the low to mid level curvature south of the
mid/upper trough. A brief flurry or sprinkle may be possible
tonight but should remain transient. Winds will gradually begin
to diminish as we move through the afternoon hours on Sun.
&&
.FIRE WEATHER...
Issued at 254 PM CST Sat Nov 30 2019
Forecast is especially problematic tonight through Sunday. There
is high confidence in the very strong winds tonight and early on
Sunday. Drier air and cured fuels easily push GFDI values into the
extreme-catastrophic categories. However to an uncertain extent,
recent rain has impacted(reduced) the effective fuel component.
Exactly how much is not known, but current thought is that the
spread rate is less (possibly much less) than it would be had it
not rained. Consensus is still to not issue a red flag warning.
-Howerton
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 29 42 24 49 / 0 0 0 0
Hutchinson 27 41 22 50 / 0 0 0 0
Newton 27 38 24 48 / 0 0 0 0
ElDorado 28 39 22 48 / 0 0 0 0
Winfield-KWLD 30 43 23 49 / 0 0 0 0
Russell 25 39 21 52 / 0 0 0 0
Great Bend 25 41 20 53 / 0 0 0 0
Salina 28 40 22 50 / 10 0 0 0
McPherson 27 40 22 49 / 0 0 0 0
Coffeyville 30 43 26 47 / 0 0 0 0
Chanute 31 41 24 46 / 0 0 0 0
Iola 30 40 24 45 / 0 0 0 0
Parsons-KPPF 31 42 24 47 / 0 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 PM CST Sunday for KSZ053-069>072-091>096-
098>100.
High Wind Warning until 3 PM CST Sunday for KSZ032-033-047>052-
067-068-082-083.
&&
SHORT TERM...PJH
LONG TERM...PJH
AVIATION...MWM
FIRE WEATHER...PJH
Hazardous weather outlook, Nov 30, 3:31 PM CST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
331 PM CST Sat Nov 30 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
331 PM CST Sat Nov 30 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Damaging wind gusts are expected to affect central and much of south
central Kansas tonight. Please check the latest High Wind Warning
and Wind Advisory for additional details.
The strong winds will result in elevated grassland fire danger.
However recent precipitation is expected to temper the grassland
fire danger threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Very strong northwest winds will continue to affect the region on
Sunday. Check the latest High Wind Warning and Wind Advisory for
more details.
Strong northwest winds will combine with dry air to create very
high grassland fire danger levels throughout the day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Howerton
In the hours before
Local storm report, Nov 30, 6:07 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM NON-TSTM WND GST MCCONNELL AFB 37.62N 97.27W
11/30/2019 M60 MPH SEDGWICK KS ASOS
&&
KBUTLERLocal storm report, Nov 30, 10:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1057 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM NON-TSTM WND GST SALINA AIRPORT 38.80N 97.65W
11/30/2019 M50 MPH SALINE KS ASOS
&&
MWMHigh Wind, Saline
- When
- December 1, 12:00 AM CST to 6:58 AM CST
- Where
- Saline forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Sustained winds of around 40 mph were recorded along with the 58 mph wind gust.
High Wind, Rice
- When
- December 1, 12:00 AM CST to 6:58 AM CST
- Where
- Rice forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- NWS Employee
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Sustained winds around 40 mph continued during the overnight hours.
High Wind, Lincoln
- When
- December 1, 12:01 AM CST to 6:50 AM CST
- Where
- Lincoln forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Reported gust around 2AM of 63 mph with gusts around 55-60 mph through the evening into the overnight and early morning.
High Wind, Marion
- When
- December 1, 12:01 AM CST to 6:58 AM CST
- Where
- Marion forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Sustained speeds above 40 mph were found on local Mesonet during the overnight time period.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, December 1 to 2, 20191 death · $50,000 · 3 events
- Ice Storm in Maryland, December 1, 201910 injured · 1 event
- Winter Storm and Lakeshore Flood in Wisconsin, December 1, 2019$85,000 · 25 events
- Ice Storm in Michigan, December 1, 2019$110,000 · 3 events
- Debris Flows and Flooding in California, December 1 to 5, 201954 kt wind · 52 events
- Winter Storm in Michigan, December 1, 2019$100,000 · 2 events
- Blizzard and Winter Storm in Nebraska, December 1, 2019$50,000 · 10 events
- Heavy Snow and Winter Weather in New York, December 1 to 3, 201927 events
- Winter Storm and Winter Weather in Vermont, December 1 to 2, 2019$30,000 · 3 events
- Winter Storm in South Dakota, December 1, 201924 events
- Winter Storm and Winter Weather in South Dakota, December 1, 201922 events
- Debris Flow and Heavy Snow in California, December 1 to 3, 201920 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 860953, 860955, 861872, 861873.